Kansas, 2017

Hail and Damaging Winds in Kansas, June 29 to 30, 2017

June 29 to 30, 2017 · NWS ICT · 14 events in 8 counties and zones

Several severe thunderstorms struck the region on the 29th and 30th. First to be hit was Southeast Kansas, where parts of Woodson County were hit by a thunderstorm that just barely achieved severity with winds around 60 mph and 1 inch hail in the evening on the 29th, but it was later that night that the more powerful severe thunderstorms arrived.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several severe thunderstorms struck the region on the 29th and 30th. First to be hit was Southeast Kansas, where parts of Woodson County were hit by a thunderstorm that just barely achieved severity with winds around 60 mph and 1 inch hail in the evening on the 29th, but it was later that night that the more powerful severe thunderstorms arrived. First to be hit by these more powerful thunderstorms was Reno County, where just before mid-night, hail as large as lemons hammered Turon and a 54-kt gust was measured at Hutchinson Airport. These severe thunderstorms would move across much of South-Central Kansas through the mid-night hour then eventually reach far Southeast Kansas early in the morning on the 30th. A severe thunderstorm also hit Saline County just before mid-night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 29, 5:43 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 29, 5:43 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 317 PM CDT Thu Jun 29 2017

Forecast highlights focus around thunderstorm chances this
afternoon through Friday evening, with periodic storm chances
Sunday through next week.

A few different areas of storm initiation are possible this
afternoon/evening. The first and most immediate concern is along a
stalled outflow boundary oriented east-west across east-
central/southeast KS westward into south-central KS. Initiation
may also be aided by a gravity wave/bore evident on visible
satellite approaching from the northwest. The best potential for
initiation is probably further east across eastern KS under
slightly cooler 700mb temperatures and better convergence. If
updrafts can breach the cap, strong instability coupled with
decent deep layer shear will support severe weather with any
activity that can develop. Main threats are large hail and
damaging winds. In addition, given ample effective storm-relative
helicity along/north of the boundary along with favorable cloud
heights, cannot rule out a tornado threat with any storm that
becomes anchored along the boundary, which is plausible given mid-
level flow oriented parallel to the boundary.

This evening as the low-level jet increases, thinking
thunderstorm activity will increase in coverage in the vicinity of
the boundary across portions of central, south-central and
southeast KS, with a continued threat for large hail and damaging
winds, along with locally heavy rain. In addition, storms should
initiate across western KS/eastern CO/central NE, within zone of
moist/unstable upslope flow ahead of approaching shortwave energy
and associated cold frontal zone. This activity will likely grow
upscale into a thunderstorm complex/squall line or two and
progress into central, south-central and southeast KS overnight,
with a continued damaging wind threat and isolated large hail,
along with locally heavy rain. The heavy rain and flooding threat
could be enhanced across southern/south-central KS later tonight,
as there are signs for a potential back-building thunderstorm
complex due to the west-east oriented frontal zone and pool of
instability to the south/southwest. This activity could linger
past sunrise across southern KS.

Storm chances Friday will be contingent on how far south the
convectively enhanced frontal zone will surge tonight and early
Friday. Suspect it'll surge into OK, where the highest threat for
severe weather will be during the afternoon and evening.
Otherwise, expecting the potential for scattered non-severe
showers/storms Friday afternoon-evening, as lift increases ahead
of an approaching shortwave.

.LONG TERM...(Saturday through Thursday)
Issued at 317 PM CDT Thu Jun 29 2017

Quiet weather is expected Saturday, with no precipitation in the
forecast and highs in the 80s.

Periodic thunderstorm chances will be in the forecast Sunday
through next week, as an unsettled weather pattern returns to Mid-
America. This includes the 4th of July. Organized severe weather
appears low given the expected weaker flow aloft, although ample
instability will favor pockets of strong to marginally severe
storms, along with locally heavy rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 29 2017

An isolated storm or two may develop in the Wichita vicinity this
evening, otherwise more widespread storm activity is expected
later this evening and tonight as a complex of storms rolls east
off the high plains and other storms develop along the nose of a
LLJ. Flight categories may be reduced to MVFR/IFR under the
heaviest activity. A cold front will clear the area late tonight
and through the morning hours on Fri with breezy northeast winds
prevailing in it's wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  84  64  88 /  70  40  20  10
Hutchinson      68  84  61  89 /  60  30  20   0
Newton          67  82  62  87 /  70  30  20   0
ElDorado        68  82  62  86 /  70  40  20  10
Winfield-KWLD   69  85  64  87 /  70  50  30  10
Russell         65  84  60  89 /  70  30  20   0
Great Bend      66  83  60  89 /  70  30  20   0
Salina          67  84  62  90 /  60  30  20   0
McPherson       67  83  60  89 /  60  30  20   0
Coffeyville     69  85  65  87 /  60  50  50  10
Chanute         69  84  64  86 /  60  50  40  10
Iola            68  84  63  86 /  60  50  30  10
Parsons-KPPF    69  85  65  87 /  60  50  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jun 29, 4:00 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Thu Jun 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few isolated thunderstorms are possible across east-central Kansas
through about mid-evening, with storm chances gradually increasing
during the evening and overnight hours areawide. The primary
threats will be large hail, damaging winds and heavy rainfall with
localized flooding. The hail threat will gradually decline by late
evening and overnight. Additionally, a tornado or two cannot be
ruled out before 10 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms remain possible Friday afternoon over
far southern Kansas, although better chances will be further south
across Oklahoma.

After a break Saturday, periodic chances for storms will return to
the area from Sunday through next week. While organized severe
weather is unlikely, strong to marginally severe storms and heavy
rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening over east-central Kansas,
and areawide overnight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 29, 5:43 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
643 PM CDT THU JUN 29 2017

KSZ071-300015-
Woodson KS-
643 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Woodson County in southeastern Kansas...

* Until 715 PM CDT

* At 642 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gridley, or 11 miles northwest
  of Yates Center...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Woodson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3794 9564 3793 9595 3804 9595 3804 9564
TIME...MOT...LOC 2343Z 271DEG 22KT 3802 9586

LAWSON
Special weather statement, Jun 29, 6:23 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
723 PM CDT THU JUN 29 2017

KSZ071-300100-
Woodson KS-
723 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...

* Until 800 PM CDT

* At 721 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Le Roy, or 9
  miles north of Yates Center...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neosho Falls and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3792 9584 3804 9585 3804 9554 3794 9552
      3791 9552
TIME...MOT...LOC 0023Z 270DEG 13KT 3801 9573

LAWSON

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Woodson

When
June 29, 6:39 PM CST to 6:40 PM CST
Where
Woodson County, 8.36 mi N of Yates Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -95.750

Thunderstorm Wind, Woodson

When
June 29, 6:39 PM CST to 6:40 PM CST
Where
Woodson County, 8.36 mi N of Yates Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -95.750

No damage was reported.

Hail, Woodson

When
June 29, 6:46 PM CST to 6:47 PM CST
Where
Woodson County, 7.11 mi W of Neosho Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -95.680

Hail, Reno

When
June 29, 10:40 PM CST to 10:43 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1.75 in hail
Reported by
Public
Coordinates
37.810, -98.430

The report was received via social media.

Hail, Reno

When
June 29, 10:45 PM CST to 10:48 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
2 in hail
Reported by
Public
Coordinates
37.810, -98.430

The report was received via social media.

Thunderstorm Wind, Reno

When
June 29, 11:01 PM CST to 11:03 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.910

The gust was measured at the Hutchinson Airport.

Thunderstorm Wind, Saline

When
June 29, 11:02 PM CST to 11:05 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -97.620

The winds were measured at Salina's Schilling Airport.

Thunderstorm Wind, Kingman

When
June 29, 11:30 PM CST to 11:32 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.110

Limbs 3-4 inches in diameter were blown down.

Thunderstorm Wind, Sumner

When
June 30, 12:22 AM CST to 12:23 AM CST
Where
Sumner County, 10.41 mi WNW of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -97.760

No damage was reported.

Thunderstorm Wind, Sedgwick

When
June 30, 12:46 AM CST to 12:48 AM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

The gusts were measured at McConnell Air Force Base.

Thunderstorm Wind, Sumner

When
June 30, 12:58 AM CST to 1:00 AM CST
Where
Sumner County, 0.55 mi E of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -97.590

No damage was reported.

Thunderstorm Wind, Neosho

When
June 30, 1:40 AM CST to 1:43 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Trees and power poles were blown down across town. The report was received at 320 AM CDT/220 AM CST.

Thunderstorm Wind, Neosho

When
June 30, 1:46 AM CST to 1:47 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

The gust was measured at Chanute's Martin Johnson Airport. The time of the event was corrected.

Thunderstorm Wind, Montgomery

When
June 30, 3:00 AM CST to 3:02 AM CST
Where
Montgomery County, Coffeyville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

This was a delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706978, 706982, 708855, 706979, 706980, 706983, 706984, 706985, 706986, 706988, 706989, 706981, 706991, 706992.